Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 11, 2017, 7:25 PM CST for Crane County, Pecos County, Ward County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2017, 7:25 PM CST (01:25 UTC)
- Expired
- Mar 11, 2017, 8:00 PM CST
- In force
- 35 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crane County, TX, Pecos County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 88 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
334
WUUS54 KMAF 120125 RRA
SVRMAF
TXC103-371-475-120215-
/O.NEW.KMAF.SV.W.0014.170312T0125Z-170312T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
725 PM CST SAT MAR 11 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
North central Pecos County in southwestern Texas...
Southeastern Ward County in western Texas...
West central Crane County in western Texas...
* Until 815 PM CST
* At 725 PM CST, a severe thunderstorm was located near Grandfalls,
moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grandfalls, Royalty, Imperial and Imperial Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
LAT...LON 3141 10287 3141 10269 3123 10263 3123 10287
TIME...MOT...LOC 0125Z 351DEG 11KT 3136 10274
HAIL...1.00IN
WIND...60MPH
$$
441 follow-up statement
200
WWUS54 KMAF 120200
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
800 PM CST SAT MAR 11 2017
TXC103-371-475-120210-
/O.CAN.KMAF.SV.W.0014.000000T0000Z-170312T0215Z/
Pecos TX-Ward TX-Crane TX-
800 PM CST SAT MAR 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PECOS...
SOUTHEASTERN WARD AND WEST CENTRAL CRANE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3141 10287 3141 10269 3123 10263 3123 10287
TIME...MOT...LOC 0149Z 351DEG 11KT 3125 10272
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 4:11 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Mar 11, 4:11 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
411 PM CST Sat Mar 11 2017
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Showers and thunderstorms will continue to develop and spread
across the area this evening and overnight. Gusty and variable
winds are expected with these storms. A cold front with strong and
gusty northeast winds will push through the area this evening.
Winds are expected to remain elevated with some gusts through most
of the night. Low ceilings are also expected to move into the
area tonight and are expected to remain through 18z. Winds will
weaken around 12z and transition to the south Sunday afternoon.
&&
.PREV DISCUSSION... /issued 209 PM CST Sat Mar 11 2017/
DISCUSSION...
Concern for today is potential for tstms, strong-severe, to develop
between 21Z-03Z across the NW-N CWFA and track swd thru the PB by
06Z and then points s. Some discrepancy as to whether the
strongest and greatest coverage of tstms will be pre or post
frontal. NAM12/TTU WRF are farther w, while GFS and high
resolution models are more east bringing tstms thru Midland/Odessa
areas mostly between 00Z-06Z. Frontal boundary is of importance
too because storms may attempt to back build (e to w) into the PB
possibly resulting a broken line. Mid level LR's of 8 C/KM along
with low level moisture will modulate SB instability with SB
CAPES around 1500 J/KG. Wind fields are not particularly strong,
but veering will promote effective shear to around 30kts. As such
we think there will be some severe multi-cells/brief supercell
storms with large hail and strong wind being the main concerns.
Going back to the front, a 3hr isallobaric high of 10mb will
track across the area this evening and with a very tight thermal
gradient the result will be winds that rip for a few hrs, 02Z-09Z.
As such we will issue a wind advisory including Lea Co,
NW-W/Central PB. High wind warning for GDP Pass still looks good.
Sunday AM will be noticeably colder with low temps around 40 and
gusty winds. Clouds are expected to hold in most of the day Sunday
and high temps will not make it out of the 50s in areas n and e
of the Pecos River. It will be warmer Monday despite a frontal
passage in the morning. Low level moisture will return Wed and a
few showers possible across the ern CWFA, but very warm across the
w including SE NM. Another front on Friday will interrupt the
warming trend, meanwhile the NW flow will continue with rising
heights.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 39 57 46 68 / 60 10 0 0
Carlsbad 43 64 45 71 / 40 10 0 0
Dryden 53 62 48 77 / 60 10 0 10
Fort Stockton 45 62 49 72 / 60 10 0 0
Guadalupe Pass 41 63 49 65 / 30 10 0 0
Hobbs 39 58 43 67 / 50 10 0 0
Marfa 43 65 44 71 / 40 10 0 0
Midland Intl Airport 41 58 47 69 / 70 10 0 0
Odessa 41 58 46 69 / 70 10 0 0
Wink 45 61 45 71 / 60 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 7 PM MST this evening to 3 AM MDT Sunday for
Central Lea County-Eddy County Plains-Northern Lea County-
Southern Lea County.
TX...Wind Advisory from 8 PM CST this evening to 4 AM CDT Sunday for
Andrews-Ector-Gaines-Loving-Midland-Reeves County and Upper
Trans Pecos-Winkler.
High Wind Warning from 8 PM MST this evening to 6 AM MDT Sunday
for Guadalupe Mountains.
&&
99/99/Hazardous weather outlook, Mar 11, 1:24 PM CST, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 124 PM CST Sat Mar 11 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 124 PM CST Sat Mar 11 2017 /1224 PM MST Sat Mar 11 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a marginal risk of severe thunderstorms across portions of southeast New Mexico, the Texas Permian Basin, the Trans-Pecos Region, and over the mountains of southwest Texas. As a cold front moves into the area this evening, thunderstorms are expected to develop along and behind the front. Some storms could reach strong to severe levels with the main threats being isolated large hail and damaging winds. Frequent lightning is also possible with these storms. Isolated afternoon thunderstorms that develop well ahead of the cold front across the Davis Mountains and adjacent areas to the east will also have the potential to produce smaller hail and lightning. A High Wind Warning is in effect tonight for Guadalupe Pass for strong northeast winds developing behind a cold front. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY No widespread hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Mar 11, 6:20 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
620 PM CST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 10 WNW MONUMENT 32.68N 103.42W
03/11/2017 M2.00 INCH LEA NM TRAINED SPOTTER
&&
AKLLocal storm report, Mar 11, 6:22 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 10 WNW MONUMENT 32.68N 103.42W
03/11/2017 M2.00 INCH LEA NM TRAINED SPOTTER
HEN EGG SIZE HAIL FELL FOR 10 MINUTES.
&&
AKLSpecial weather statement, Mar 11, 6:26 PM CST, 59 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 626 PM CST SAT MAR 11 2017 TXZ069-120115- Upton TX- 626 PM CST SAT MAR 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UPTON COUNTY UNTIL 715 PM CST... At 626 PM CST, Doppler radar was tracking a strong thunderstorm near Rankin, moving southwest at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rankin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3108 10220 3133 10206 3130 10187 3108 10179 TIME...MOT...LOC 0026Z 036DEG 5KT 3128 10199 67
Local storm report, Mar 11, 6:43 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND GST 18 W RED BLUFF 31.90N 104.23W
03/11/2017 E60.00 MPH CULBERSON TX TRAINED SPOTTER
&&
AKLSpecial weather statement, Mar 11, 6:58 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
658 PM CST SAT MAR 11 2017
TXZ067-120145-
Ward TX-
658 PM CST SAT MAR 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARD COUNTY UNTIL
745 PM CST...
At 658 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Royalty, or 8 miles south of Monahans, moving south at
15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Grandfalls and Royalty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3155 10277 3132 10277 3132 10290 3134 10291
3134 10292 3155 10292
TIME...MOT...LOC 0058Z 001DEG 14KT 3147 10284
44Special weather statement, Mar 11, 7:04 PM CST, 21 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 704 PM CST SAT MAR 11 2017 TXZ068-075-120145- Pecos TX-Crane TX- 704 PM CST SAT MAR 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS AND CENTRAL CRANE COUNTIES UNTIL 745 PM CST... At 704 PM CST, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Crane, moving south at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Cordona Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3151 10257 3151 10240 3121 10239 3124 10264 TIME...MOT...LOC 0104Z 009DEG 20KT 3145 10251 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 6:12 PM CST | Severe Thunderstorm Warning | MAF | Ector, Ward, Winkler | 48 min |
| Mar 11, 6:26 PM CST | Special Weather Statement | MAF | Upton | 49 min |
| Mar 11, 6:29 PM CST | Areal Flood Advisory | MAF | Ector, Winkler | 3 hr |
| Mar 11, 6:31 PM CST | Severe Thunderstorm Warning | MAF | Loving, Winkler | 59 min |
| Mar 11, 6:58 PM CST | Special Weather Statement | MAF | Ward | 47 min |
| Mar 11, 7:04 PM CST | Special Weather Statement | MAF | Crane | 41 min |
| Mar 11, 7:25 PM CST | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward | 65 min |
| Mar 11, 7:42 PM CST | Special Weather Statement | MAF | Crane | 48 min |
| Mar 11, 8:07 PM CST | Severe Thunderstorm Warning | MAF | Reeves, Ward | 53 min |
| Mar 11, 8:15 PM CST | Special Weather Statement | MAF | Crane | 45 min |
| Mar 11, 8:19 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 41 min |
| Mar 11, 8:33 PM CST | Special Weather Statement | MAF | Ector, Midland | 27 min |
| Mar 11, 8:56 PM CST | Special Weather Statement | MAF | Ector | 64 min |
| Mar 11, 9:04 PM CST | Special Weather Statement | MAF | Pecos | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.